Pennsylvania, 2012

Hail and Damaging Wind in Pennsylvania, September 6, 2012

September 6, 2012 · NWS BGM · 14 events in 4 counties and zones

Showers and thunderstorms developed along, and ahead of a cold front that pushed through northeast Pennsylvania during the afternoon. Several storms reached severe levels, producing isolated damaging wind reports and many reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along, and ahead of a cold front that pushed through northeast Pennsylvania during the afternoon. Several storms reached severe levels, producing isolated damaging wind reports and many reports of large hail. Some of the hail was larger than golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 6, 12:53 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 6, 12:53 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT THU SEP 6 2012

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION THIS AFTERNOON INTO THE
EARLY EVENING HOURS, WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED AHEAD AND ALONG THIS BOUNDARY. HIGH PRESSURE WILL
PROVIDE PARTLY TO MOSTLY SUNNY SKIES ON FRIDAY BUT THERE STILL IS A
CHANCE FOR THUNDERSTORMS IN NORTHEAST PENNSYLVANIA. WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON SATURDAY AHEAD
OF A MUCH STRONGER COLD FRONT. AFTERNOON HIGHS WILL ONLY CLIMB TO
NEAR 70 ON SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1215 PM UPDATE...AT 16Z PRE-FRONTAL TROF INTO WRN CWA WITH SFC
COLD FRONT DROPPING SOUTH ATTM ALONG THE SOUTHERN LAKE ONTARIO
SHORE. SO FAR ONLY ISOLATED CELLS DEVELOPING OVER NEARBY SOUTHERN
ONTARIO AND LAKE ERIE. ACTIVITY WILL INCREASE TO SCATTERED
COVERAGE DURING THE AFTERNOON ALONG THE PRIMARY FRONT AS ATM
CONTINUES TO DESTABILIZE. CURRENT FORECAST ON TRACK.

10 AM UPDATE...CURRENT VIS SAT SHOWS MOSTLY SUNNY SKIES OVER
CENTRAL NEW YORK WITH CLOUDS IN THE FAR SE ASSOCIATED WITH A MID
LEVEL TROF AND SFC LOW IN THE MID ATLANTIC. SFC COLD FRONT
CURRENTLY STRETCHES FROM KINGSTON ONTARIO SOUTHWEST BACK THROUGH
BUFFALO TO ERIE PA. THIS WEAK FRONTAL BOUNDARY WILL DROP THROUGH
THE AREA FROM EARLY AFTERNOON TO EARLY EVENING. BOUNDARY HAS
LITTLE FORCING DUE TO WEAK SFC FEATURE AND WEAK UPPER LEVEL
SUPPORT. ALTHOUGH WITH TEMPS RISING INTO THE LOWER TO MIDDLE 80S
ML CAPES AROUND 1500 J/KG WILL BE REALIZED. THIS INSTABILITY
COMBINED WITH H7 FLOW AROUND 30 KNOTS COULD PRODUCE A FEW ISOLATED
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREAT. WILL CONTINUE WITH CHC POPS FOR THE AFTERNOON AND EARLY
EVENING HOURS. CURRENT FORECAST IN GOOD SHAPE JUST MINOR
ADJUSTMENTS.

PREVIOUS DISC...
AS OF 6 AM...QUICK UPDATE TO THROW IN SPRINKLES TO THE GRIDS THIS
MRNG ACRS THE TWIN TIERS AND DOWN INTO NEPA. THESE SPRINKLES WILL
LKLY NOT AMNT TO MUCH BUT HV ALREADY GOTTEN CALLS ON THEM THIS
MRNG. THIS AREA OF "PRECIPITATION" WILL QUICKLY SHOVE OFF TO THE
EAST BY 13Z.

PREV DISCUSSION...
CLDS ENCROACHING ON FA THIS MRNG ARE NOT OPAQUE ENUF TO PUT A DAMPER
ON RVR VLY FOG DVLPMNT. SFC DWPT DEPRESSIONS GNRLY RANGE FM 1-2
DEGREES IN FAVORED LOCALES AS OF 05Z.

CONVECTION LOCATED ALONG ONTARIO/QUEBEC ASSOC WITH CDFNT. THIS FNT
WL MAKE ITS WAY TWD CWA THIS AFTN DRG PEAK DIURNAL HTG. AFTN MAXES
IN THE MID-UPR 80S WITH DWPTS IN THE 60S WL RESULT IN CAPES ON THE
ORDER OF 1300-1800 JOULES. SHORT-RANGE MODELS INDICATE WINDS ALOFT
ARE INCRSG...RESULTING IN HIGHER BULK SHEAR VALUES AS OPPOSED TO
LAST NIGHT/S MODEL RUNS. SEVERAL CAVEATS EXIST FOR SVR POTENTIAL
THIS AFTN...(ONE) BEING S/WV ROTATING THRU EARLY THIS MRNG WL RESULT
IN SUBSIDENCE DRG THE AFTN AND (TWO) LACK OF AN UL SPEED MAX. MODELS
INDICATE H3 SPEED MAX OF 70+ KTS WL MV INTO CWA THIS MRNG AND ALONG
THE EASTERN SEABOARD THIS AFTN LVG FA IN UNFAVORABLE LOCATION FOR
DIVERGENCE ALOFT.

FAIRLY ZONAL FLOW AT H5 WL RESULT IN VRY LITTLE FRCG...ASIDE FM SFC
BNDRY. HWVR...INSTABILITY WL BE FAIRLY SUBSTANTIAL SO ANY STORM THAT
IS ABLE TO DVLP MAY GO SVR WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT. VRY LITTLE IN THE WAY OF AN ORGANIZED SVR THREAT
THOUGH. THUS WL ESSENTIALLY GO WITH 30 POPS FOR TDA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
VRY LITTLE TO SPEAK OF TONIGHT WITH SFC TROF MVG THRU BY 06Z AND
GRADUALLY WASHING OUT. CONVECTION WL GRADUALLY DIE OFF ACRS THE
SOUTH WITH LOSS OF HTG. ON FRIDAY...RETURN FLOW WL KICK IN AHD OF
THE NEXT SYSTEM WITH AN INCRS IN MOISTURE AND INSTABILITY. PER 00Z
NAM...CAPES WL BE ON THE ORDER OF 1500-2000 JOULES ACRS THE FAR SRN
ZONES WITH LI/S BLO -6. HWVR...WINDS WL BE VRY LIGHT AND
DISORGANIZED WITH VRY LITTLE FORCING TO SPEAK OF OTHER THAN
OROGRAPHIC FRCG.

UL LOW SPINNING TONIGHT NR HUDSON BAY WL DROP A STRONG VORT MAX DOWN
INTO THE NRN PLAINS TDA AND THIS WL BE OUR WX-MAKER FOR SATURDAY.
THIS STRONG SYSTEM WL INDUCE SFC LOPRES DVLPMNT FRI NGT AS IT
CROSSES THE GREAT LKS. INCRSG MOISTURE THRU THE OVRNGT HRS AHD OF
THIS SYSTEM APPCHG THE NERN U.S. WL SPREAD CLOUDS AND SHRA/TSRA BY
12Z SAT.

H8 LLJ OF 40-50KTS WL MV INTO THE AREA BTWN 15Z-18Z ON SATURDAY.
THIS...COMBINED WITH STRONG WINDS ALOFT ALONG WITH CAPES ON THE
ORDER OF 500-800 JOULES MAY SET THE STAGE FOR SVR WX POTENTIAL DRG
THE DAY SATURDAY...PROVIDED CLD CVR IN THE MRNG DOES NOT HINDER
ADDNL DVLPMNT.

HV GONE HIGH LKLY FOR POPS SAT AFTN AND MAY NEED TO BE BOOSTED TO
CATEGORICAL BY LATER SHIFTS. FRONTAL PASSAGE OCCURS SAT NGT WITH
POPS DIMINISHING TWD DAYBREAK SUN MRNG. LOWS CUD DIP INTO THE 40S IN
SOME LOCALES SUN MORNING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE EXTENDED FORECAST.
FOR SUNDAY NIGHT THERE WILL BE AN EXITING TROUGH. 850MB TEMPS DO
LOOK COLD ENOUGH TO INITIATE A LAKE RESPONSE. MODELS ARE SHOWING
850MB TEMPS TO BE AROUND 2C. GIVEN THIS, HAVE KEPT A SLIGHT
CHANCE OF PRECIP IN THE FORECAST FOR SUNDAY NIGHT. WITH INCREASING
500MB HEIGHTS AND SFC HIGH PRESSURE BUILDING ON MONDAY, HAVE KEPT
MONDAY DRY FOR NOW. THIS HIGH PRESSURE, ALONG WITH A 500MB RIDGE,
SHOULD KEPT THE REMAINDER OF THE FORECAST PERIOD QUIET.

THERE WILL BE A COOL DOWN IN THE BEGINNING OF THE WEEK, WITH HIGH
TEMPERATURES ON MONDAY ONLY IN THE UPPER 60S. AS THE HIGH PRESSURE
BUILDS, THERE WILL BE A WARMING TREND THROUGH THE MIDDLE OF THE
WEEK, WITH HIGHS ON WEDNESDAY LOOKING TO BE IN THE MID TO UPPER
70S. LOW TEMPERATURES EACH DAY LOOK TO BE IN THE UPPER 40S TO MID
50S FOR THE ENTIRE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH WEDNESDAY/...
A WEAK SFC TROUGH IS MOVING THROUGH THE AREA THIS AFTERNOON. WITH
PLENTY OF SFC MOISTURE AND DAYTIME HEATING, SOME SHOWERS, AND
POSSIBLY A THUNDERSTORM, WILL DEVELOP. WITH ONLY SCATTERED
CONVECTION FORECAST, AND THE UNCERTAINTY OF WHERE CONVECTION WILL
OCCUR, HAVE KEPT A MENTION OUT OF THE TAFS AT THIS TIME.
OTHERWISE, GENERALLY SCATTERED TO BROKEN MID DECK TODAY WITH VFR
CONDITIONS. MODELS ARE INDICATING THAT THE MID DECK WILL CONTINUE
INTO THE OVERNIGHT HOURS. IF THIS DOES OCCUR, THIS WILL HAMPER ANY
FOG DEVELOPMENT. THE EXCEPTION IS KELM, WHERE SOME CLEARING MAY
OCCUR IN THE EARLY MORNING HOURS, WHICH COULD ALLOW SOME VSBY
RESTRICTIONS DUE TO FOG UNTIL AFTER SUNRISE.

WINDS TODAY ARE VARIABLE AROUND 5KTS. THEY WILL GO LIGHT AND
VARIABLE TONIGHT. TOMORROW MORNING, THEY ARE EXPECTED TO BECOME NW
AROUND 5KTS.

OUTLOOK...

FRI...GENERALLY VFR.

SAT/SUN...IFR/MVFR FLIGHT RESTRICTIONS POSSIBLE IN
SHOWERS/THUNDERSTORMS.

MON THRU WED...VFR WITH POSSIBLE IFR IN THE MORNING DUE TO FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN/RRM
NEAR TERM...PVN/RRM
SHORT TERM...PVN
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Sep 6, 2:26 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT THU SEP 6 2012

NYZ009-015>018-022>025-036-037-044>046-055-056-071930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
326 PM EDT THU SEP 6 2012

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONGER STORM SYSTEM AND COLD FRONT WILL MOVE INTO CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA ON SATURDAY. WHILE ATMOSPHERIC
DESTABILIZATION MAY BE LIMITED DUE TO EARLY MORNING RAIN AND
CLOUDS...ANY PEAKS OF SUNSHINE WILL PROVIDE ENOUGH INSTABILITY TO
ALLOW AN ISOLATED SEVERE STORM TO DEVELOP DURING THE DAY ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ038>040-043-044-047-048-072-071930-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
326 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON AND EVENING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF IT.
AN ISOLATED STORM MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONGER STORM SYSTEM AND COLD FRONT WILL MOVE INTO CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA ON SATURDAY. WHILE ATMOSPHERIC
DESTABILIZATION MAY BE LIMITED DUE TO EARLY MORNING RAIN AND
CLOUDS...ANY PEAKS OF SUNSHINE WILL PROVIDE ENOUGH INSTABILITY TO
ALLOW AN ISOLATED SEVERE STORM TO DEVELOP DURING THE DAY ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Sep 6, 1:45 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT THU SEP 6 2012

PAZ038-039-061930-
BRADFORD PA-SUSQUEHANNA PA-
245 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BRADFORD AND
SOUTHWESTERN SUSQUEHANNA COUNTIES...

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR TOWANDA...AND MOVING EAST
  AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DURELL AND ROME AT 250 PM EDT...
  HERRICK AND HERRICKVILLE AT 300 PM EDT...
  CAMPTOWN AT 305 PM EDT...
  STEVENSVILLE AND BRUSHVILLE AT 310 PM EDT...
  RUSHVILLE AND SILVARA AT 315 PM EDT...
  WEST AUBURN AND LAWTON AT 320 PM EDT...
  RUSH AND AUBURN CENTER AT 325 PM EDT...
  ELK LAKE AND SPRINGVILLE AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4165 7612 4165 7616 4169 7653 4187 7651
      4186 7582 4164 7585 4164 7607

/SLI
Special weather statement, Sep 6, 1:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT THU SEP 6 2012

NYZ015-022-023-061930-
SCHUYLER NY-STEUBEN NY-YATES NY-
249 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEUBEN...SCHUYLER
AND SOUTHEASTERN YATES COUNTIES...

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR AVOCA...AND MOVING EAST
  AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PRATTSBURG AT 255 PM EDT...
  HAMMONDSPORT AND RHEIMS AT 300 PM EDT...
  URBANA AND KEUKA AT 305 PM EDT...
  BRADFORD AND WAYNE AT 310 PM EDT...
  TYRONE AND WESTON AT 315 PM EDT...
  DUNDEE AT 320 PM EDT...
  READING CENTER AND TOWNSEND AT 325 PM EDT...
  WATKINS GLEN AND BURDETT AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4258 7746 4250 7669 4229 7669 4228 7668
      4225 7668 4225 7673 4229 7673 4230 7682
      4229 7695 4237 7749

/SLI
Special weather statement, Sep 6, 1:51 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT THU SEP 6 2012

NYZ036-037-046-061930-
MADISON NY-ONEIDA NY-OTSEGO NY-
251 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OTSEGO...SOUTH
CENTRAL ONEIDA AND SOUTHEASTERN MADISON COUNTIES...

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR MADISON...AND MOVING EAST
  AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STOCKWELL AND WATERVILLE AT 300 PM EDT...
  NORTH BROOKFIELD AND HUBBARD CORNERS AT 305 PM EDT...
  BROOKFIELD AT 310 PM EDT...
  BRIDGEWATER AND SOUTH BROOKFIELD AT 315 PM EDT...
  UNADILLA FORKS AND LEONARDSVILLE AT 320 PM EDT...
  EXETER CENTER AND BURLINGTON AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4263 7498 4286 7565 4303 7557 4294 7520
      4286 7520 4287 7515 4291 7511 4290 7506
      4283 7492 4284 7490 4287 7489 4286 7485

/SLI
Special weather statement, Sep 6, 2:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU SEP 6 2012

PAZ038-062015-
BRADFORD PA-
325 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRADFORD COUNTY...

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR CANTON...AND MOVING EAST
  AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LE ROY AT 335 PM EDT...
  WEST FRANKLIN AT 340 PM EDT...
  FRANKLINDALE AT 350 PM EDT...
  OVERTON AND MONROE AT 355 PM EDT...
  NEW ALBANY AND SOUTH BRANCH AT 400 PM EDT...
  EVERGREEN AND DURELL AT 405 PM EDT...
  WILMOT AND HOLLENBACK AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4159 7687 4160 7688 4167 7689 4177 7687
      4171 7617 4165 7618 4164 7620 4154 7622

/SLI
Special weather statement, Sep 6, 2:32 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT THU SEP 6 2012

NYZ046-057-062000-
DELAWARE NY-OTSEGO NY-
332 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO AND NORTH CENTRAL
DELAWARE COUNTIES...

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR MILFORD...AND MOVING EAST
  AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELK CREEK AND MARYLAND AT 345 PM EDT...
  SCHENEVUS AND FERGUSONVILLE AT 350 PM EDT...
  BUTTS CORNER AT 355 PM EDT...
  WORCESTER AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4253 7510 4271 7504 4265 7463 4262 7463
      4252 7470 4243 7461 4242 7461

/SLI

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bradford

When
September 6, 2:35 PM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -76.850

Hail, Bradford

When
September 6, 3:00 PM EST
Where
Bradford County, 0.69 mi N of Canton
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -76.850

Hail, Bradford

When
September 6, 4:10 PM EST
Where
Bradford County, Athens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.950, -76.520

Hail, Bradford

When
September 6, 4:15 PM EST
Where
Bradford County, Wilawana
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.980, -76.600

Very large hail broke some windows.

Hail, Bradford

When
September 6, 4:15 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
2 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.990, -76.520

Hail, Bradford

When
September 6, 4:20 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.990, -76.520

Hail, Susquehanna

When
September 6, 4:35 PM EST
Where
Susquehanna County, Friendsville
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -76.050

Hail, Bradford

When
September 6, 4:50 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
41.990, -76.520

Hail, Bradford

When
September 6, 5:15 PM EST
Where
Bradford County, 0.86 mi SE of South Waverly
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -76.520

Hail, Wyoming

When
September 6, 6:37 PM EST
Where
Wyoming County, 0.69 mi S of Meshoppen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.610, -76.050

Thunderstorm Wind, Wyoming

When
September 6, 7:16 PM EST
Where
Wyoming County, Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.450, -75.970

A few trees were blown down.

Hail, Luzerne

When
September 6, 7:55 PM EST
Where
Luzerne County, 0.86 mi NE of Pittston
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -75.790

Hail, Luzerne

When
September 6, 8:00 PM EST
Where
Luzerne County, 0.86 mi SE of Duryea
Measured
0.75 in hail
Reported by
Public
Coordinates
41.340, -75.740

Hail, Luzerne

When
September 6, 10:24 PM EST
Where
Luzerne County, 0.52 mi E of Nesopeck
Measured
0.75 in hail
Reported by
Public
Coordinates
41.050, -76.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414138, 414139, 414140, 414141, 414142, 414143, 414144, 414145, 414146, 414147, 414148, 414149, 414150, 414151.